The toxicities associated with immunotherapy in lung cancer patients

Beth Eaby-Sandy MSN, CRNP, OCN, of the Abramson Cancer Center, University of Pennsylvania, Philadelphia, PA explains the different toxicities seen with immunotherapy compared to chemotherapy. Toxicities associated with immunotherapy are generally uncommon, but can be life threatening if they progress. It important for nurses to understand why these patients are having these toxicities, and how they differ from chemotherapy. Nurses must tell patients when to get in contact. Three of the most common severe immune-mediated toxicities from immunotherapies used in lung cancer are: pneumonitis, colitis, and rash/dermatitis. Pneumonitis and colitis are the two that can be life-threatening. Patients with pneumonitis may develop sudden in shortness of breath, chest tightness, or coughing. Such toxicities are reversible with high doses of steroids followed by about a months’ worth of a taper. Patients with colitis often confuse symptoms with diarrhea. The difference is that in diarrhea frequent and loose stools are seen. In colitis abdominal pain, cramping, with bloody or mucousy stools are seen. Colitis without treatment with high-dose steroids can rapidly become worse. It is important for HCPs to realize the greater concern of pneumonitis in lung cancer patients when compared to melanoma patients. The rash/dermatitis is not necessarily life-threatening. But it is important to evaluate with pictures, and possibly biopsy the skin lesion. This tends to be rare with lung cancer drugs, but more common and severe in melanoma with combinations of ipilimumab and nivolumab. Another wide range of common toxicities are endocrinopathies. Hypothyroidism causes TSH levels to go up meaning a need to supplement with levothyroxines (treatment of choice). Hyperthyroidism is less common and more difficult to treat. Hypophysitis, or pituitary or adrenal disorders, can also occur but are rare and treated accordingly with hormones or cortisol therapies. There are many other rare toxicities, for example ocular toxicities, neuromuscular toxicities. Hepatitis and nephritis are slightly more common but are ‘paper toxicities’, which patients don’t feel and can be managed. Recorded at the 2016 World Conference of Lung Cancer (WCLC) of the International Association for the Study of Lung Cancer (IASLC) in Vienna, Austria.

Share this video